Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 183, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 17, 2022, 7:37 PM CDT for Jones County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2022, 7:37 PM CDT (00:37 UTC)
- Expired
- Apr 17, 2022, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 4:31 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 7:37 PM CDT, 0 minutes earlier.
Area forecast discussion, Apr 17, 7:37 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 737 PM CDT Sun Apr 17 2022 ...SEVERE STORMS AND HEAVY RAIN CONTINUING TODAY... .UPDATE... Updated for 00Z aviation discussion. && .AVIATION... 00Z TAF discussion: Ongoing line of SHRA and TSRA will bring impacts to visibility and locally gusty winds as storms move south to begin the period. Abundant low-level moisture will keep IFR to MVFR ceilings at most sites through at least 15Z Monday. Some LIFR ceilings cannot be ruled out. /NF/ && .DISCUSSION... The rest of today through tomorrow... Severe storms remain likely throughout the remainder of the afternoon and evening. The southwest portions of the CWA has been upgraded to an enhanced from a slight. Severe storms will be likely, with the main risks of golf ball sized hail or larger, damaging winds up to 70 mph, and possible tornadoes. A warm front lifting north from the southern half of the ArkLaMiss region will provide moisture and instability to generate storm development throughout the evening. SBCAPE values south of the boundary are increasing as the region begins to reach peak diurnal heating and undergo breaks in the cloud deck. SBCAPE values are estimated 500-2500 J/kg for areas along and south of I-20, which is more than enough instability for storm development. Mid-level lapse rates are increasing from west, while low level lapse rates begin to increase from the southwest. Lapse rates are expected to be as high as 7.5 C/km this afternoon. This is expected to drive strong updrafts in some storms, which will allow for the formation of large hail. Damaging winds will also be a threat today. There were several reports of wind damage from a strong cluster of storms that moves through central/eastern MS late this morning. A tornado will also be possible in the enhanced/slight areas and can't be ruled out in the marginal area. Although a lower threat, storm relative helicity values 150-200 m^2/s^s and a deep layer shear profile that is enough to support tornadoes will allow the risk to remain possible, especially in the enhanced region. Tonight, showers and storms will linger into the overnight hours, but the severe risk will decrease after sunset. Overnight, lingering showers will be possible. Some areas in the east may experience patchy fog, if winds remain relatively calm overnight. By tomorrow, drier weather will on tap and skies are expected to clear from the west. Highs tomorrow will be slightly above average, ranging from the middle 60s in the north to middle 70s in the south. /AJ/ Monday night through Saturday... A weak shortwave with a surface low near the Lower Mississippi Valley Region should begin to eject east of the Southeastern region. A surface ridge is expected to build in from the from the Southern Plains, where a high pressure is expected to be centered over the High Plains. This will allow conditions to remain fairly dry and quiet throughout the course of the long term period. Midlevel northwesterly flow is also expected to keep the region dry, while surface southerly flow should gradually increase temperatures throughout the week. By the end of the period, highs are expected to top off in the middle up upper 80s. By mid-week, a weak surface front associated with a low pressure over the Great Lakes region is expected to drop into the far NW portions of the CWA, but will offer a fairly low chance of precipitation. By Thursday, dry conditions will continue to end the work week. The next chance of rain won't be until late Saturday night, when a low pressure centered over southern Canada may bring another surface front through the region. /AJ/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 53 69 45 71 / 85 0 1 0 Meridian 57 72 45 70 / 85 0 1 0 Vicksburg 53 69 47 72 / 70 0 1 0 Hattiesburg 61 74 47 74 / 87 1 1 0 Natchez 54 70 48 73 / 77 0 1 0 Greenville 49 66 45 66 / 49 0 1 0 Greenwood 50 67 44 68 / 69 0 1 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/AJ
Hazardous weather outlook, Apr 17, 2:43 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 243 PM CDT Sun Apr 17 2022 ARZ074-LAZ007>009-016-MSZ040>045-047>052-055>058-064>066-072>074- 181945- Ashley-Morehouse-West Carroll-East Carroll-Madison LA-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott- Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of golf balls. (https://www.weather.gov/images/jan/graphicast/2.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. ARZ075-MSZ018-019-025>039-046-181945- Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Kemper- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. LAZ015-023>026-MSZ053-054-059>063-181945- Richland-Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah- Jefferson-Adams-Franklin MS-Lincoln-Lawrence- 243 PM CDT Sun Apr 17 2022 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight The rest of this afternoon through tonight, severe thunderstorms are likely and tornadoes are possible. Some thunderstorms may produce damaging winds up to 70 mph and golf ball size hail or larger. (https://www.weather.gov/images/jan/graphicast/3.png) The rest of this afternoon through tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/4.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 33 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Apr 17, 7:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
702 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 1 WSW TERRY 32.09N 90.32W
04/17/2022 HINDS MS EMERGENCY MNGR
FLOODING IN TERRY ON TANK ROAD NEAR GREEN
GABLE ROAD.
&&
AJLocal storm report, Apr 17, 7:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 SW LE FLEURS BLUFF 32.32N 90.17W
04/17/2022 HINDS MS NWS EMPLOYEE
NWS EMPLOYEE REPORTS TREE UPROOTED ON
GREYMONT AVE NEAR PINEHURST DR.
&&
LPLocal storm report, Apr 17, 7:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL SILVER CREEK 31.61N 90.00W
04/17/2022 E1.00 INCH LAWRENCE MS PUBLIC
QUARTER HAIL IN SILVER CREEK. RELAYED VIA
SOCIAL MEDIA.
&&Local storm report, Apr 17, 7:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM FLASH FLOOD 1 NNW JACKSON 32.31N 90.19W
04/17/2022 HINDS MS NWS EMPLOYEE
NWS EMPLOYEE OBSERVES WATER OVER ROADS AT
LEAST 6 INCHES DEEP. ONE VEHICLE WAS
OBSERVED TO HAVE SUFFERED DAMAGE ATTEMPTING
TO CROSS THROUGH FLOOD WATER.
&&
LPLocal storm report, Apr 17, 7:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG 3 SSE MONTEREY 32.14N 90.05W
04/17/2022 RANKIN MS LAW ENFORCEMENT
TREE DOWN ACROSS MCCULLOUGH-MCLIIN ROAD.
&&
AJLocal storm report, Apr 17, 7:23 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT SUN APR 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD 1 SW PEARL 32.27N 90.14W
04/17/2022 RANKIN MS NWS EMPLOYEE
AT LEAST A FOOT OF STANDING WATER OFF OF
SOUTH FRONTAGE ROAD NEAR I-20.
&&
AJThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:10 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 65 min |
| Apr 17, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Lawrence, Lincoln | 51 min |
| Apr 17, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jefferson Davis, Jones, Simpson, Smith | 41 min |
| Apr 17, 7:26 PM CDT | Tornado Warning | JAN | Covington, Jefferson Davis | 32 min |
| Apr 17, 7:55 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 50 min |
| Apr 17, 7:56 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jefferson Davis, Jones, Lamar, Marion | 49 min |
| Apr 17, 8:04 PM CDT | Tornado Warning | JAN | Jasper, Jones | 26 min |
| Apr 17, 8:30 PM CDT | Flash Flood Warning | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Marion | 3 hr |
| Apr 17, 8:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 52 min |
| Apr 17, 9:06 PM CDT | River Flood Warning | JAN | Copiah, Simpson | 9 days |
| Apr 17, 11:20 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 25 min |
| Apr 17, 11:44 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
| Apr 18, 8:36 AM CDT | River Flood Warning | JAN | Hinds, Rankin | 5 days |
| Apr 18, 9:02 AM CDT | River Flood Warning | JAN | Lawrence | 9 days |
| Apr 18, 9:02 AM CDT | River Flood Warning | JAN | Marion | 21 days |
| Apr 18, 9:18 AM CDT | River Flood Warning | JAN | Clarke | 49 hr |
| Apr 18, 9:19 AM CDT | River Flood Warning | JAN | Clay | 49 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.